Hail, Divide
- When
- May 30, 9:05 PM CST to 9:08 PM CST
- Where
- Divide County, 16.24 mi SSE of Alkabo
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.660, -103.710
Scattered thunderstorms developed over northwest North Dakota with one storm becoming severe over Divide County, producing half-dollar size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Scattered thunderstorms developed over northwest North Dakota with one storm becoming severe over Divide County, producing half-dollar size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 30, 9:00 PM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1000 PM CDT Wed May 30 2018 .UPDATE... Issued at 1000 PM CDT Wed May 30 2018 The main adjustment with this update was to increase the coverage of fog late tonight and early Thursday morning in central ND. The presence of weak deep-layer winds beneath a shortwave ridge axis, seasonably-high low-level moisture content that will be augmented locally in some spots by recent rainfall, and a supportive stable boundary layer per modified Richardson Number output all supports the fog that's been consistently simulated by the HRRR and GLAMP. Given the setup, later shifts will need to monitor for a possible Dense Fog Advisory issuance, especially over south central ND. Meanwhile, initial convection has entered northwestern ND as the first in a series of mid-level impulses in developing southwest flow aloft have reached the area. Additional upstream convection in MT may propagate into western and especially northwestern ND through the night, but initially-moderate bouyancy that's being offset by weak shear will be replaced by weaker elevated CAPE on the order of 400-800 J/kg after 06 UTC, but modestly larger wind shear. The net effect should continue to be a generally low risk of severe storms overnight, especially once instability decreases somewhat over northwest ND where a more intense storm is ongoing as of 03 UTC. UPDATE Issued at 604 PM CDT Wed May 30 2018 We increased PoPs into the 40 to 50 percent range in northwest ND this evening in respect to upstream convection propagating across northeast MT as of 23 UTC. Simple extrapolation takes the leading cells across the state line beginning about 00 UTC, and a time- lagged consensus of recent HRRR iterations suggests that the activity could make it as far east as a Bowbells to Parshall line before it diminishes by late evening. MLCAPE of 500-1000 J/kg is present, but effective shear is 20 kt or less, which will greatly marginalize any severe threat. Diurnally-steepened low-level lapse rates could support gusty outflow winds, though. Otherwise, the convection in central ND is diminishing as convective processing and expanding cool outflow is reducing instability, a process that will only be hastened by the onset of boundary layer cooling over the next one to two hours. && .SHORT TERM...(This evening through Thursday) Issued at 203 PM CDT Wed May 30 2018 The main forecast issue in the short term period will be shower and thunderstorm chances today and Thursday. Surface and upper level low were located in the vicinity of the southern James River Valley early this Wednesday afternoon. Scattered showers and a few thunderstorms continue over central and eastern ND within the circulation of the 50H low. Expect activity to continue through the afternoon. Weak shear and modest instability should inhibit severe activity, but a few stronger cells are possible with small hail and locally gusty winds. Heavy rain will be associated with these storms. Afternoon activity is expected to diminish in the early evening over eastern portions of central ND. The next threat of thunderstorms will be late this evening and overnight in the northwest portion of the state as convection fires over Saskatchewan into north central MT today along a surface cold front and pushes eastward. CAMS vary in the extent of intrusion of convection into NW and even NC North Dakota before it runs into less favorable atmospheric conditions of weaker bulk shear and increasing CIN with the loss of daytime heating. The cold front associated with this convection will become stationary over nw/nc ND late tonight with patchy fog mainly along and north of this boundary late tonight into Thursday morning. Also extended a mention of patchy fog south through central ND with light surface flow. On Thursday, upper level ridging increases over central and eastern ND as a western upper trough moves onto the western U.S. coast. Think that most of the forecast area will see capping on Thursday but the aforementioned stationary will be a focus for low level moisture pooling and will reside close to upper level impulses impinging on the mid level trough. The daytime hours over the northwest and north central Thursday may be a will be a battle along this boundary over the nw/nc between capping and convective initiation. While most of the forecast area remains dry. Another potential concern late Thursday afternoon will be the west central into the southwest portion of the state. Strong surface heating over the northern high plains of Wyoming and southeast Montana will provide moderate to strong instability along the surface trough. Deep layer shear of 30 to 40 knots becomes nearly orthogonal to the surface trough. If daytime heating can overcome the capping, isolated discrete severe convection could develop in this area. The 12 UTC NAMNest hints at this possibility. Convection here would likely succumb to strong capping before it makes it too far east. .LONG TERM...(Thursday night through Wednesday) Issued at 203 PM CDT Wed May 30 2018 Thursday evening moderate instability and strong deep layer shear supports the potential for organized severe convection over eastern Montana and into northwest ND. Given shear orientation somewhat parallel to the surface boundary, storms may quickly cluster, with possible MCS formation along the international border through the late evening and overnight sustained by a strengthening low level jet. Scattered elevated convection may develop across the remainder of western and central North Dakota through the night with the low level jet, continued moisture transport, Elevated Mixed Layer (EML) arrival and impulses in southwest flow aloft. Although this is less certain. A more significant severe weather event is possible across western and central North Dakota on Friday. This has been consistently shown by the global suite and CIPs analogs. Most of western and central North Dakota remain in a Slight Risk in the SPC Day 3 outlook. Moderate to strong instability is forecast to build across central North Dakota within the warm sector of the surface low. Deep layer shear is forecast to be sufficient for organized convection. The highest shear however may potentially lag the cold/occluding front. Strong forcing with the arrival of the significant shortwave and mid level jet is expected late Friday afternoon through Friday night, coupled with low level forcing with the occluding frontal boundaries. All threats remain possible as storm mode may range from initial supercells to upscale growth into linear segments. Certainly questions of capping and cloud cover impacts from overnight convection still remain, and likely will into Friday. However, the consistent signal, strength of forcing, and instability and shear parameter spaces all point to a possible widespread severe threat across the area on Friday. We dry out over the upcoming weekend. However a stray shower or thunderstorm is possible over the north central Saturday afternoon. Slightly cooler late in the weekend into next week with chances of showers and thunderstorms returning Tuesday and Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 1000 PM CDT Wed May 30 2018 Localized MVFR conditions in thunderstorms are possible in western and especially northwestern ND tonight, possibly impacting KISN. A new round of more intense and possibly severe storms will likely erupt after 21 UTC Thursday near a surface front in western ND, so the 06 UTC TAFs may reflect higher probabilities of impacts at the KISN and KDIK terminals late Thursday afternoon and evening. Meanwhile, the presence of a moist air mass and light winds will likely favor fog and possible low stratus development in central ND late tonight and Thursday morning. IFR to LIFR conditions are possible, especially at KBIS and KMOT between 10 and 14 UTC. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...CJS SHORT TERM...TWH LONG TERM...TWH AVIATION...CJS
Hazardous Weather Outlook National Weather Service Bismarck ND 621 PM CDT Wed May 30 2018 NDZ001>005-009>013-017>022-031>035-040>046-312330- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan- Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons- 621 PM CDT Wed May 30 2018 /521 PM MDT Wed May 30 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms are possible across northwest North Dakota this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Two rounds of severe weather are possible across western and central North Dakota Thursday through Friday night. For Thursday, the most likely scenario is for severe thunderstorms to possibly develop across west central and northwest North Dakota late Thursday afternoon or early evening, and possibly move into north central North Dakota during the late evening and overnight. Additional scattered thunderstorms, possibly strong to severe, may develop late Thursday evening and through the night across the southwest and south central. Large hail to ping pong ball size, damaging winds in excess of 65 mph, heavy rainfall, and dangerous lightning are the primary threats. A potentially more widespread, and significant severe weather event is possible Friday afternoon through Friday night across western and central North Dakota. The greatest risk at this time appears to be across the central. All hazards are possible including potentially very large hail, damaging winds, a few tornadoes, and heavy rainfall. Some uncertainty remains, and details will be refined as the event approaches. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed especially across northwest and far north central North Dakota late Thursday afternoon through Thursday night. Spotter activation may be needed across most of western and central North Dakota on Friday. NDZ023-025-036-037-047-048-050-051-312330- Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 621 PM CDT Wed May 30 2018 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Scattered thunderstorms across east central North Dakota early this evening may produce locally heavy rain, but will diminish with sunset. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A potentially more widespread, and significant severe weather event is possible Friday afternoon through Friday night across western and central North Dakota. The greatest risk at this time appears to be across the central. All hazards are possible including potentially very large hail, damaging winds, a few tornadoes, and heavy rainfall. Some uncertainty remains, and details will be refined as the event approaches. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across most of western and central North Dakota on Friday.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
426 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN UNDERWOOD 47.46N 101.14W
05/30/2018 E3.50 INCH MCLEAN ND PUBLIC
REPORT RELAYED BY BROADCAST MEDIA. ASSUME
HEAVY RAIN BETWEEN NOON AND 345 PM CDT.
&&
JVPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
429 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN UNDERWOOD 47.46N 101.14W
05/30/2018 E3.50 INCH MCLEAN ND PUBLIC
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
UNDERWOOD. REPORT RELAYED BY BROADCAST
MEDIA. HEAVY RAIN OCCURRED AROUND 1245 PM
CDT.
&&
JVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
500 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TORNADO 1 ESE BORDULAC 47.38N 98.94W
05/30/2018 FOSTER ND PUBLIC
TORNADO MOVED ACROSS RAILROAD TRACKS AND
INTO A SHELTER BELT BEFORE DISSIPATING. NO
REPORTS OF DAMAGE AT THIS TIME.
&&
CJSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TORNADO 1 ESE BORDULAC 47.38N 98.94W
05/30/2018 FOSTER ND PUBLIC
UPDATED TO INCLUDE ADDITIONAL INFORMATION:
THIS "LANDSPOUT" TORNADO WAS ON THE GROUND
FOR 15 TO 20 MINUTES AND TRAVELED
SOUTH-SOUTHEAST FOR A DISTANCE ESTIMATED AT
ABOUT ONE MILE. THE TORNADO MOVED ACROSS
RAILROAD TRACKS AND INTO A SHELTER BELT
BEFORE DISSIPATING. NO REPORTS OF DAMAGE AT
THIS TIME.
&&
CJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
738 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN BOWMAN 46.18N 103.39W
05/29/2018 M2.60 INCH BOWMAN ND PUBLIC
DELAYED REPORT FROM TUESDAY, MAY 29TH. THE
2.60" OF RAIN FELL IN ONLY ONE HOUR. THIS
PUBLIC REPORT WAS RELAYED BY LOCAL BROADCAST
MEDIA.
&&
CJSSpecial Weather Statement National Weather Service Bismarck ND 927 PM CDT WED MAY 30 2018 NDZ001-009-310315- Divide ND-Williams ND- 927 PM CDT WED MAY 30 2018 ...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL WILLIAMS AND WESTERN DIVIDE COUNTIES UNTIL 1015 PM CDT... At 924 PM CDT, Doppler radar was tracking a strong thunderstorm over Writing Rock State Historical Site, or 26 miles southwest of Crosby, moving east at 15 mph. Other developing storms in northeastern Montana are expected to enter Divide and northern Williams counties this evening. Half inch hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Grenora, Fortuna, Alkabo, Writing Rock State Historical Site, Ambrose, Zahl, Appam and Hanks. LAT...LON 4900 10331 4851 10355 4864 10404 4900 10404 TIME...MOT...LOC 0224Z 290DEG 12KT 4876 10383 VINING
The Minot AFB radar (KMBX), 212 km away, was scanning. The volume nearest the first event began at 03:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754292.